A 12-week randomized clinical trial to evaluate metabolic changes in drug-naive, first-episode psychosis patients treated with haloperidol, olanzapine, or risperidone.J Clin Psychiatry. 2007 Nov; 68(11):1733-40.JC
This study examined the main metabolic side effects induced by antipsychotic treatment in a cohort of first-episode drug-naive subjects.
A randomized, open-label, prospective clinical trial was conducted. Participants were 145 consecutive subjects included in a first-episode psychosis program (PAFIP) from February 2002 to February 2005, experiencing their first episode of psychosis (DSM-IV codes 295, 297, and 298), and never treated with antipsychotic medication. Patients were assigned to haloperidol, olanzapine, or risperidone treatment during 12 weeks. The main outcome measures were changes at 12 weeks in body weight; body mass index; and 12-hours-fasting morning levels of total cholesterol, tri-glycerides, low-density lipoprotein (LDL) cholesterol, high-density lipoprotein cholesterol, glucose, homeostasis model assessment (HOMA) index, and insulin.
At the endpoint, 128 patients were evaluated (88.3%). The mean doses were haloperidol = 4.2 mg/day, olanzapine = 12.7 mg/day, and risperidone = 3.6 mg/day. A significant weight gain was observed with the 3 antipsychotics: haloperidol = 3.8 (SD = 4.9) kg, olanzapine = 7.5 (SD = 5.1) kg, and risperidone = 5.6 (SD = 4.5) kg. Metabolic parameters showed a worsening lipid profile with the 3 treatments (statistically significant increase in total cholesterol and LDL cholesterol levels). Only the olanzapine group showed significant increases in triglyceride levels. After the 12-week study period, there were no significant changes in parameters involving glucose metabolism for any group.
Drug-naive patients experienced an extraordinary weight gain with first- and second-generation antipsychotics after the first 12 weeks of treatment. Significant increases in total cholesterol and LDL cholesterol levels are associated with the 3 treatments. Weight gain and metabolic disturbances induced by antipsychotics may increase the risk of developing cardiovascular disease.